Indiana, 2016

Tornado and Hail in Indiana, March 31, 2016

March 31, 2016 · NWS IND · 4 events in 4 counties and zones

A line of thunderstorms, that stretched from Chicago to St. Louis during the early afternoon on March 31st, pushed eastward into northwest portions of central Indiana during the mid/late-afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A line of thunderstorms, that stretched from Chicago to St. Louis during the early afternoon on March 31st, pushed eastward into northwest portions of central Indiana during the mid/late-afternoon hours. As this broken line of showers and storms moved across the state, a few reports of severe weather were received. One such report was of a tornado near the Lafayette area. Portions of the damage from this tornado was caught on a surveillance camera.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 31, 1:07 PM EST, 2 hours earlier.

Area forecast discussion, Mar 31, 1:07 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
207 PM EDT THU MAR 31 2016

.UPDATE...
THE SYNOPSIS...NEAR TERM AND SHORT TERM SECTIONS HAVE BEEN UPDATED BELOW

&&

.SYNOPSIS...
ISSUED AT 207 PM EDT THU MAR 31 2016

A COLD FRONT WILL SWEEP ACROSS CENTRAL INDIANA TONIGHT. SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO PUSH ACROSS CENTRAL INDIANA
AHEAD OF THE FRONT. WEAK HIGH PRESSURE IS THEN EXPECTED TO PUSH
INTO THE OHIO VALLEY FROM THE SOUTHWEST...PROVIDING DRY WEATHER
FOR FRIDAY.

MEANWHILE ALOFT...A COOLER NW FLOW IS EXPECTED TO
DEVELOP...ALLOWING SEVERAL UPPER LEVEL WEATHER DISTURBANCES TO
PASS ACROSS CENTRAL INDIANA THROUGH THE WEEKEND. THIS WILL BRING
COOLER TEMPERATURES THROUGH THE WEEKEND...ALONG WITH LOW CHANCES
FOR LIGHT RAIN SHOWERS...MAINLY ACROSS THE NORTHEASTERN PARTS OF
CENTRAL INDIANA.

SMALL RAIN SHOWER CHANCES AND COOLER TEMPERATURES ARE EXPECTED TO
PERSIST INTO THE NEXT WORK WEEK...AS COOL NORTHWEST FLOW IS
EXPECTED TO PERSIST ALOFT.

&&

.NEAR TERM /TONIGHT/...

ISSUED AT 207 PM EDT THU MAR 31 2016

SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS LOW PRESSURE IN PLACE
ACROSS LOWER MICHIGAN. A COLD FRONT EXTENDED SW FROM THE
LOW...STRETCHING ACROSS WESTERN ILLINOIS AND EASTERN MISSOURI.
NATIONAL RADAR MOSAICS SHOW PRECIP DEVELOPING ALONG AND AHEAD OF
THE FRONT OVER SE MISSOURI AND WESTERN ILLINOIS. SOUTHERLY FLOW
REMAINED IN PLACE ACROSS INDIANA AHEAD OF THE FRONT WITH DEW POINT
TEMPS IN THE MOIST MIDDLE 50S.

MAIN FORECAST CHALLENGE TONIGHT WILL BE POPS.

EXCELLENT CONDITIONS IN PLACE FOR PRECIPITATION TONIGHT AHEAD OF
THE FRONT. RADAR TRENDS SHOW PRECIP DEVELOPMENT ON OUR DOORSTEP.
FORECAST SOUNDINGS SHOW DECENT INSTABILITY IN PLACE ALONG AND
AHEAD OF THE FRONT. TIME HEIGHT SECTIONS SHOWING GOOD LIFT WITH
SATURATED LOWER LEVELS. HRRR SHOWS AND EXPECTED BAND OF PRECIP
PUSHING ACROSS THE STATE NEAR 00Z. DUE TO TIMING ISSUES...WILL
HAVE HIGHEST POPS ACROSS THE SOUTHEAST...WHERE PRECIP LOOKS TO BE
A CERTAINTY AFTER 00Z...BUT WILL STICK CLOSE TO MAVMOS ACROSS THE
WEST WHERE STORMS MAY EXIT BEFORE OR RIGHT NEAR 00Z. BEST FORCING
IS LOST BY LATE EVENING AS THE FRONT PASSES TO THE EAST. THUS WILL
TREND TOWARD A DRY FORECAST OVERNIGHT. AS FOR TEMPS...GIVEN THE
COLD AIR ADVECTION EXPECTED IN THE WAKE OF THE FRONT...WILL TREND
LOWS COOLER THAN MAVMOS.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...

ISSUED AT 207 PM EDT THU MAR 31 2016

MODELS REMAIN IN PRETTY GOOD AGREEMENT DURING THIS PERIOD. IN THE
WAKE OF THE PASSING COLD FRONT...UPPER RIDGING IN THE WESTERN
UNITEDSTATES BEGINS TO AMPLIFY AND NW FLOW IS EXPECTED TO
DEVELOP THROUGH THE UPPER MIDWEST AND INTO THE OHIO VALLEY THROUGH
THE WEEKEND. GFS AND NAM SUGGEST SEVERAL SHORT WAVES PUSHING
THROUGH THE THE GREAT LAKES AND NRN INDIANA WITHIN THE QUICK FLOW
ALOFT OVER THE WEEKEND. THE FIRST PASSING ON FRIDAY NIGHT...AND
THE SECOND PASSING DURING THE DAY ON SATURDAY. MOISTURE REMAINS
LIMITED WITH THESE SYSTEMS...AS LOWER LEVEL FLOW INDICATES WEST
WINDS AND ONLY ACCESS TO LINGERING PACIFIC MOISTURE.
HOWEVER...LOWER LEVEL Q VECTORS SUGGEST THAT AS THESE SYSTEMS PASS
GOOD LOWER LEVEL CONVERGENCE REMAINS IN PLACE.
FURTHERMORE...FORECAST SOUNDINGS FOR SATURDAY AFTERNOON SHOW MID
LEVEL SATURATION WITH ATTAINABLE CONVECTIVE TEMPS IN THE UPPER
40S. THUS A LIGHT SHOWER CANNOT BE RULES OUT...PARTICULARLY ON
SATURDAY. BEST CHANCES SHOULD BE IN PLACES NORTH AND EAST OF
INDIANA...WHERE BEST FORCING IS EXPECTED. THUS WILL INCLUDE SOME
LOW CHC POPS AT NORTH AND EAST OF INDY...MAINLY DRY POPS
SOUTHWEST. AS FOR TEMPS THROUGH SATURDAY...WILL TREND HIGHS COOLER
THAN MAVMOS GIVEN THE EXPECTED ONGOING COLD AIR ADVECTION. WILL
STICK CLOSE TO A BLEND ON OVERNIGHT LOWS.

MODELS SUGGEST STRONG SURFACE RIDGING BUILDING ACROSS INDIANA ON
SUNDAY AS LOWER LEVEL CYCLONIC FLOW IS LOST. THE STEERING FLOW
ALOFT IS DIVERTED TO THE NORTHEAST OF INDIANA BY SUNDAY...ALLOWING
ANY WEATHER DISTURBANCES PASSING WELL TO THE NORTHEAST. LOOKS
LIKE A DRY AND PLEASANT DAY ON SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

ISSUED AT 139 PM EDT THU MAR 31 2016

THIS PERIOD WILL BE CHARACTERIZED BY A SHIFT TO A COLDER FLOW
PATTERN AS WESTERN RIDGE AND EASTERN TROUGH AMPLIFIES. NET RESULT
WILL BE CLIPPER SYSTEMS TRACKING EAST-SOUTHEAST ACROSS THE GREAT
LAKES MONDAY AND AGAIN WEDNESDAY. GIVEN THE SURFACE LOW TRACKING
THROUGH THE LAKES REGION...WE WILL REMAIN ON THE MILD SIDE AS
THEY MOVE ACROSS...FOLLOWED BY COLD CANADIAN HIGH PRESSURE ON
THEIR HEELS. PRECIPITATION SHOULD GENERALLY BE STABLE LIGHT RAIN
OR RAIN SHOWERS AS MINIMAL GULF RETURN FLOW OCCURS TO RECOVER
VERY DRY DEWPOINTS FOR THIS TIME OF YEAR.

TEMPERATURE-WISE...EXPECTING TEMPERATURES TO BE NEAR OR BELOW
NORMAL THROUGH THIS PERIOD AND HAVE FOLLOWED BLENDED GUIDANCE.
ALSO ANTICIPATE SUB FREEZING TEMPERATURES TUESDAY MORNING.

&&

.AVIATION /DISCUSSION FOR 311800Z TAFS/...

ISSUED AT 1259 PM EDT THU MAR 31 2016

WINDS TO REMAIN STRONG AND GUSTY UNTIL AROUND 010200Z BUT
REDEVELOP BY 011500Z.

DRY SLOT ON VISIBLE SATELLITE AHEAD COLD FRONT HAS FILLED IN
QUITE A BIT BUT WILL STILL CARRY A COUPLE HOUR TEMPO GROUP TO
ACCOUNT FOR A BRIEF PERIOD OF SCATTERING OF THE LOW CLOUD DECK
PRIOR TO PRE-FRONTAL STORM DEVELOPMENT.

REGARDING STORM DEVELOPMENT AHEAD OF COLD FRONT...AIR AHEAD OF
IT HAS BEEN SLOWLY DESTABILIZING OVER CENTRAL ILLINOIS.
SCATTERED SHOWERS/STORMS HAVE BEEN DEVELOPING FROM KRFD AND KBMI
TO KSTL. MODELS DEPICT FURTHER DEVELOPMENT TO A BROKEN LINE OF
SHOWERS/STORMS BY 311900Z THAT MOVE INTO INDIANA AFFECTING KLAF
AND KHUF BY AROUND 20Z THEN KIND AND KBMG AROUND 312100Z WITH ALL
TAF SITES CLEAR OF CONVECTION BY 010000Z. A FAIR AMOUNT OF LOW
CLOUD DECKS FROM 2000-3000 FEET PREVAIL BEHIND THE COLD FRONT SO
WILL KEEP SUCH DECKS IN PLACE FOR SEVERAL HOURS AFTER THE
CONVECTION ENDS. QUESTION IS WHETHER THOSE DECKS CONTINUE THROUGH
THE NIGHT. MODEL GUIDANCE VARIES FROM CLEARING TO OVERCAST DURING
THE NIGHT THUS LOW CONFIDENCE IN WHAT WILL OCCUR. FOR NOW WILL
SCATTER OUT THE LOWER DECKS AROUND 02Z- 03Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...PUMA
NEAR TERM...PUMA
SHORT TERM...PUMA
LONG TERM....TUCEK
AVIATION...TUCEK
Hazardous weather outlook, Mar 31, 2:57 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
357 PM EDT THU MAR 31 2016

INZ021-028>031-035>049-051>057-060>065-067>072-011000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
357 PM EDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
EARLY EVENING. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES
ARE POSSIBLE.

HAZARDS: DAMAGING WINDS...LARGE HAIL...ISOLATED TORNADOES AND
CLOUD TO GROUND LIGHTNING.

TIMING: THROUGH 8 PM.

DISCUSSION: STRONG LOW PRESSURE OVER NORTHERN LOWER MICHIGAN WILL
MOVE NORTHEAST INTO ONTARIO AND PULL A COLD FRONT SOUTHEAST
ACROSS CENTRAL INDIANA THIS EVENING. THE THUNDERSTORMS WILL BE
ENDING AS THE FRONT DEPARTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: GUSTY WEST WINDS 20 TO 30 MPH ARE EXPECTED SATURDAY
AFTERNOON. BELOW FREEZING TEMPERATURES ARE POSSIBLE SATURDAY AND
MONDAY NIGHT. THERE COULD ALSO BE PATCHY FROST AROUND EARLY SUNDAY
MORNING.

DISCUSSION: AN UPPER TROUGH WILL DIG INTO THE GREAT LAKES
AND BRING COLDER THAN NORMAL TEMPERATURES TO CENTRAL INDIANA
THIS WEEKEND AND EARLY NEXT WEEK. A LOW PRESSURE SYSTEM
WILL GENERATE GUSTY WINDS SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH EARLY THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

In the hours before

Special weather statement, Mar 31, 3:02 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
402 PM EDT THU MAR 31 2016

INZ028-029-035-043-312030-
FOUNTAIN IN-WARREN IN-TIPPECANOE IN-VERMILLION IN-
402 PM EDT THU MAR 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VERMILLION...
TIPPECANOE...FOUNTAIN AND CENTRAL WARREN COUNTIES UNTIL 430 PM EDT...

AT 401 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR WILLIAMSPORT...MOVING NORTHEAST AT 55 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...WEST LAFAYETTE...COVINGTON...VEEDERSBURG...WILLIAMSPORT...
ATTICA...SHADELAND...DAYTON...BATTLE GROUND...WEST LEBANON...PERRYSVILLE...
NEWTOWN...MELLOTT...FOSTER...PURDUE UNIVERSITY AND GESSIE.

LAT...LON 4033 8670 4021 8696 4021 8709 4015 8709
      3996 8752 4026 8751 4056 8689 4056 8671
TIME...MOT...LOC 2001Z 240DEG 49KT 4026 8725

DRT

The radar

The Indianapolis radar (KIND), 106 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fountain

When
March 31, 3:07 PM EST to 3:09 PM EST
Where
Fountain County, 0.87 mi NE of Covington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.140, -87.390

Tornado, Tippecanoe

When
March 31, 3:40 PM EST to 3:41 PM EST
Where
Tippecanoe County, 2.34 mi SSW of Meadowbrook to 2.27 mi SSW of Meadowbrook
Rating
EF1
Path length
0.14 mi
Path width
30 yd
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.368, -86.836

The National Weather Service in Indianapolis has confirmed an EF-1 tornado near Lafayette in Tippecanoe County on March 31, 2016. The EF-1, 30-yard wide tornado was captured on video as it moved across the lot at the Wabash National Trailer site. With wind speeds estimated at approximately 100 mph, a guard shack was destroyed, a car was rolled over, a few tractor trailers were blown over, and a construction trailer was damaged and nearly rolled over.

Hail, Monroe

When
March 31, 5:42 PM EST to 5:44 PM EST
Where
Monroe County, 1.5 mi N of Arlington
Measured
1 in hail
Reported by
Public
Coordinates
39.222, -86.548

This report came in via twitter.

Thunderstorm Wind, Shelby

When
March 31, 6:21 PM EST
Where
Shelby County, 0.56 mi SSE of Mt Auburn
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.392, -85.896

Two trees were downed across the road in the 6100 block of West 900 South and the 8800 block of South 600 West due to damaging thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyThe tornado archive for Indiana, 2016Warnings in Indiana, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626896, 626934, 626904, 626936.